Texas, 2012

Flash Flooding and Hail in Texas, August 20, 2012

August 20, 2012 · NWS AMA · 23 events in 6 counties and zones

Severe thunderstorms developed across the western Texas Panhandle during the early evening hours and then moved across the south central Texas Panhandle. These severe storms produced large hail and damaging winds along with flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the western Texas Panhandle during the early evening hours and then moved across the south central Texas Panhandle. These severe storms produced large hail and damaging winds along with flash flooding. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 20, 3:07 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 20, 3:07 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT MON AUG 20 2012

.UPDATE...
UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH WHICH
IS IN EFFECT FOR THE WESTERN OKLAHOMA AND TEXAS PANHANDLES.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT MON AUG 20 2012/

DISCUSSION...
UPPER LEVEL SHORT WAVE TROUGH OVER COLORADO HAS ALREADY FIRED SOME
CONVECTION OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO. THIS
AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE TO MOVE
SOUTHEAST THROUGH THE PANHANDLES OVERNIGHT. SOME THUNDERSTORMS MAY
DEVELOP AHEAD OF THE MAIN BATCH IN A MOISTURE AXIS THAT RUNS SOUTH
TO NORTH ACROSS THE WESTERN PANHANDLES. IF THESE STORMS CAN DEVELOP
AHEAD OF THE MAIN MCS LATE THIS AFTERNOON...THEY MAY BRING SOME HAIL
AS A SEVERE WEATHER THREAT. OTHERWISE...STRONG WINDS WILL BE THE
MAIN THREAT WITH STORMS OVERNIGHT.

UPPER LEVEL SHORT WAVE WILL SLOWLY DEPART THE CWA ON TUESDAY...BUT
NOT BEFORE IT FIRES A FEW MORE SHOWERS AND THUNDERSTORMS...MAINLY
ACROSS THE SOUTHEAST. ALL OF THE RAIN IS EXPECTED TO EXIT THE CWA
BY TUESDAY NIGHT. TEMPERATURES FOR TUESDAY WILL BE TRICKY WITH THE
CLOUD COVER AND RAIN AROUND THE AREA. BELIEVE THAT THE NORTHWEST
CWA WILL BE THE WARMEST WITH THE SOUTHEAST THE COOLEST.

THE PANHANDLES WILL REMAIN DRY DURING THE DAY WEDNESDAY. BUT BY
WEDNESDAY NIGHT WE WILL START FEELING THE AFFECTS OF AN UPPER LEVEL
LOW MOVING THROUGH SOUTHERN CALIFORNIA. THE RIDGE WILL FLATTEN OUT
TO ALLOW THIS UPPER LEVEL LOW TO SLOWLY MOVE THROUGH THE SOUTHERN
GREAT BASIN...SOUTHERN ROCKIES...AND EVENTUALLY OUT INTO THE CENTRAL
PLAINS BY SATURDAY. AS THIS UPPER LOW APPROACHES THE PANHANDLES
WEDNESDAY THROUGH FRIDAY...IT WILL HELP TO GIVE US A DAILY CHANCE
OF SHOWERS AND THUNDERSTORMS AS THE SUBTROPICAL MOISTURE IS TILTED
OVER OUR DIRECTION AHEAD OF THE LOW.

THE PANHANDLES WILL DRY OUT NEXT WEEKEND AS THIS UPPER LOW MOVES
AWAY FROM THE AREA.

FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH MID WEEK AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20
PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Aug 20, 3:04 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT MON AUG 20 2012

OKZ001>003-TXZ001>020-210915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
404 PM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS THE
PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS. IN ADDITION...THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW
STORMS THAT DEVELOP MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50
MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Aug 20, 3:49 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT MON AUG 20 2012

TXZ016-017-202245-
DEAF SMITH TX-RANDALL TX-
449 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HEREFORD...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Aug 20, 3:54 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT MON AUG 20 2012

OKZ001-TXZ001-202300-
CIMARRON OK-DALLAM TX-
454 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WHEELESS...OR
ABOUT 12 MILES NORTH OF CLAYTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 84 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.

Hail, Deaf Smith

When
August 20, 4:28 PM CST to 4:30 PM CST
Where
Deaf Smith County, 4.48 mi SSW of Hereford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.760, -102.430

Hail, Deaf Smith

When
August 20, 4:40 PM CST to 4:42 PM CST
Where
Deaf Smith County, 0.69 mi S of Hereford
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.810, -102.400

Hail, Potter

When
August 20, 5:10 PM CST to 5:12 PM CST
Where
Potter County, Valle de Oro
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -102.110

Hail, Potter

When
August 20, 5:12 PM CST to 5:14 PM CST
Where
Potter County, Valle de Oro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.450, -102.110

Hail, Potter

When
August 20, 5:23 PM CST to 5:25 PM CST
Where
Potter County, Valle de Oro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.450, -102.110

Thunderstorm Wind, Hartley

When
August 20, 5:37 PM CST to 5:38 PM CST
Where
Hartley County, 4.15 mi N of Channing
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
35.740, -102.330

Thunderstorm wind gusts downed or snapped six power poles four miles north of Channing Texas in Hartley county. There were no reports of injuries or fatalities.

Thunderstorm Wind, Oldham

When
August 20, 5:55 PM CST to 5:56 PM CST
Where
Oldham County, Vega
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.250, -102.430

Thunderstorm wind gusts caused damage to the roof of a gas station and also overturned a tractor trailer. There were no reports of injuries or fatalities.

Thunderstorm Wind, Potter

When
August 20, 6:22 PM CST to 6:23 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.010

Thunderstorm Wind, Potter

When
August 20, 6:32 PM CST to 6:33 PM CST
Where
Potter County, Amarillo
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.820

Thunderstorm Wind, Potter

When
August 20, 6:35 PM CST to 6:36 PM CST
Where
Potter County, 1.78 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.180, -101.840

Thunderstorm wind gusts caused significant tree damage with some big trees leaning and or downed in the Amarillo College area. There were no injuries or fatalities.

Thunderstorm Wind, Randall

When
August 20, 6:38 PM CST to 6:39 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
67 kt (77 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.170, -101.820

Thunderstorm Wind, Randall

When
August 20, 6:38 PM CST to 6:39 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.171, -101.820

Thunderstorm Wind, Randall

When
August 20, 6:40 PM CST to 6:41 PM CST
Where
Randall County, Lake Tanglewood
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.060, -101.780

Thunderstorm wind gusts blew off the roof of a metal building near the Claude Highway (Farm to Market Road 1151) and Tanglewood Road. There were no injuries or fatalities.

Thunderstorm Wind, Potter

When
August 20, 6:40 PM CST to 6:41 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.230, -101.710

Thunderstorm wind gusts caused damage to an open hangar door at the Rick Husband International Airport. There were no reports of injuries or fatalities.

Thunderstorm Wind, Potter

When
August 20, 6:40 PM CST to 6:41 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Randall

When
August 20, 6:40 PM CST to 6:41 PM CST
Where
Randall County, 2.76 mi S of Amarillo
Measured
68 kt (78 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.160, -101.820

Thunderstorm Wind, Randall

When
August 20, 6:44 PM CST to 6:45 PM CST
Where
Randall County, Lake Tanglewood
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.060, -101.780

Flash Flood, Potter

When
August 20, 6:50 PM CST to 9:00 PM CST
Where
Potter County, 6 mi WNW of Amarillo to 2.34 mi SW of Amarillo
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.233, -101.918

Very heavy rainfall from thunderstorms produced flash flooding across the Amarillo area. Flash flooding was reported on Western Street south of Interstate 40 and residential streets were reported flooded and impassable near downtown Amarillo, Texas in Potter County. Also, underpasses near Interstate 40 and South Grand Street were flooded. Flash flooding was reported at 27th Street east of Interstate 27 and roads were flooded near Medi Park on the west side of Amarillo. The Amarillo/Potter/Randall Office of Emergency Management reported numerous flooded intersections throughout Amarillo along with vehicles stranded and water rescues being conducted. There were no reports of injuries or fatalities.

Thunderstorm Wind, Randall

When
August 20, 6:55 PM CST to 6:56 PM CST
Where
Randall County, 4.84 mi S of Amarillo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.130, -101.820

Thunderstorm wind gusts caused a power outage around the 45th Avenue and Western Street area. There were no injuries or fatalities.

Thunderstorm Wind, Potter

When
August 20, 6:58 PM CST to 6:59 PM CST
Where
Potter County, Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
35.200, -101.820

Thunderstorm wind gusts blew down a large tree about ten feet tall and six inches in diameter in the backyard of a residence. There were no injuries or fatalities.

Thunderstorm Wind, Potter

When
August 20, 7:00 PM CST to 7:01 PM CST
Where
Potter County, Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.200, -101.820

Thunderstorm wind gusts blew a stop sign off of its post at 45th Avenue and Georgia Street. There were no injuries or fatalities.

Thunderstorm Wind, Armstrong

When
August 20, 7:32 PM CST to 7:33 PM CST
Where
Armstrong County, 0.57 mi E of Claude
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.120, -101.360

The Armstrong County Emergency Manager estimated thunderstorm wind gusts just north of Claude, Texas, however there was no damage and no reports of injuries or fatalities.

Flash Flood, Randall

When
August 20, 7:41 PM CST to 9:00 PM CST
Where
Randall County, 1.25 mi ESE of Palo Duro Canyon State Park to 1.79 mi NNE of Palo Duro Canyon State Park
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.942, -101.650

Very heavy rainfall from thunderstorms caused flash flooding in the Palo Duro Canyon State Park in Randall County. Park Rangers reported that the water was three and a half to four feet over the first low water crossing in the park. The water was also reported to be six feet over the other low water crossings in the park. There was no damage reported and there were no injuries or fatalities.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406219, 406220, 406223, 406221, 406222, 406230, 406231, 406238, 406232, 406226, 406233, 406240, 406228, 406229, 406234, 406235, 406236, 406241, 406237, 406225, 406227, 406239, 406242.